Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 291, NWS St. Louis, MO

August 27, 2004Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 27, 2004, 3:44 PM CDT for Franklin County, Missouri. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2004, 3:44 PM CDT (20:44 UTC)
Expired
Aug 27, 2004, 4:15 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:00 PM CDTTSTM WND DMGGray Summit, MONUMEROUS LARGE TREES DOWN...ALONG WITH POWER LINES IN THE TOWN OF GRAY SUMMIT. THIS WAS REPORTED BY SHERIFF.
Aug 27, 4:05 PM CDTTSTM WND DMGVilla Ridge, MOTWO TO THREE INCH DIAMETER TREE LIMBS DOWN IN VILLA RIDGE. WIND ESTIMATED TO BE BETWEEN 50 AND 55 MPH.
Aug 27, 4:10 PM CDTTSTM WND DMGGray Summit, MO5 INCH DIAMETER TREE LIMBS DOWN NEAR THE INTERSECTION OF I-44 AND HIGHWAY 100.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 272044
SVRLSX
MOC071-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 415 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF WASHINGTON TO 33
  MILES WEST OF ST. CLAIR...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON
  UNION
  VILLA RIDGE
  ST. CLAIR
  GRAY SUMMIT
  PARKWAY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE CAUGHT OUTSIDE...SEEK
SHELTER IN A STRONG BUILDING. DO NOT TAKE COVER UNDERNEATH TREES IF
BOATING...GET OFF OF THE WATER AND MOVE TO A SAFE SHELTER NOW IF
CAMPING...ABANDON TENTS FOR A STURDY STRUCTURE. AVOID LOW LYING
AREAS...CREEK BEDS...AND LOW WATER CROSSINGS AS THESE CAN FLOOD
QUICKLY.

LAT...LON 3859 9106 3822 9120 3822 9079 3863 9075
      3854 9096

$$

TRUETT/MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:15 AM CDT, 12 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 3:15 AM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT FRI AUG 27 2004

.DISCUSSION...
BROAD TROF OVR NRN PLAINS DRFTG EWD. CDFNT ASSOC WITH IT TOUCHING NW
CORNER OF MO EARLY THIS MORNING AND WILL MOVE E/SE TDA/TNGT.
ACTIVITY OVERNIGHT HAS SKIRTED BY JUST TO NORTH OF CWA SO WE HAVE
HELD OFF WITH DRY COND OVERNIGHT.  FF GUIDANCE PRETTY LOW OVER MUCH
OF THE CWA DUE TO ANTECEDANT PRECIPITATION. PRECIPITABLE WATER WILL
BE OVR 2 INCHES TDA/TNGT AND LOOK FOR ANOTHER MCS TO DEVELOP
SOMEWHERE OVER THE NORTHERN HALF OF THE CWA BY EVE.  THOUGHT ABOUT A
2ND PD WATCH BUT THOUGHT IT WOULD BE BETTER TO LET THE DAY SHIFT
TAKE ANOTHER LOOK AT IT BEFORE FOCUSING IN ON THAT.  SGF ALSO
WAITING SO COORD EFFORTS WL SHOW THE WATCH AREAS OVER IOWA AND NRN
IL.

CS SHIELD FM TSTM ACTIVITY TO N IS SETTLING DOWN ACROSS THE AREA AND
THERE SHOULD BE MORE CLDNS TDA THAN YDA. HEAT ADVISORY VALUES WILL
FLIRT WITH HEADLINE NUMBERS BUT LOOK FOR TEMPS AND DWPTS TO BE A
COUPLE OF DEGREES OR SO COOLER SO WILL NOT HEADLINE THEM AT THIS
TIME.

FOR THE EXTDD PD (SUN NGT THRU THU)...LRG HI PRES WL DOMINATE THE
MID MS VLY THRU THE PD WHICH WL KP PCPN CHCS TO A MINIMUM.  GFS
SHOWS A WK S/WV MOVG THRU WED/THU BUT MOISTURE MARGINAL AND THERE IS
A LACK OF A LLVL FOCUS...SO WL DEFER PCPN CHCS FOR NOW.
OTRW...TEMPS XPCTD TO BE AOB NORMAL THRU-OUT PD.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

PEDIGO
Hazardous weather outlook, Aug 27, 3:37 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT FRI AUG 27 2004

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-281100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE-
GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONITEAU-
MONROE-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
WARREN-
337 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA THIS EVENING AND OVERNIGHT...AHEAD OF AN APPROACHING COLD FRONT
THAT WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS
EVENING AND TONIGHT.

IN ADDITION...THE TRAINING NATURE OF THUNDERSTORMS AND HEAVY
AMOUNTS OF RAINFALL RECEIVED FROM PREVIOUS DAYS ACROSS SOME
LOCALES HAVE LEFT THIS AREA PARTICULARLY VULNERABLE TO FLASH
FLOODING.  AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON SATURDAY.  HOWEVER AT THIS TIME...THEY
ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH TONIGHT...FOR BOTH
SEVERE WEATHER AND POSSIBLE FLOODING REPORTS.

ILZ064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-085-099-
281100-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-IRON-JEFFERSON-
MADISON-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
337 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA
THROUGH TONIGHT...AHEAD OF AN APPROACHING COLD FRONT THAT
WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON SATURDAY.  HOWEVER AT THIS TIME...THEY
ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

BECHTOLD

In the hours before

Local storm report, Aug 27, 11:50 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      2 SW TAYLOR             39.92N 91.55W
08/27/2004                   MARION             MO   LAW ENFORCEMENT

            WATER OVER ROAD AT STATE ROAD 6. ROAD CLOSED.

1040 AM     FLASH FLOOD      4 E PALMYRA             39.80N 91.45W
08/27/2004                   MARION             MO   LAW ENFORCEMENT

            WATER OVER ROAD AT STATE ROAD 168. ROAD CLOSED.

1040 AM     FLASH FLOOD      3 SW TAYLOR             39.91N 91.56W
08/27/2004                   MARION             MO   LAW ENFORCEMENT

            WATER OVER ROAD AT COUNTY ROAD A. ROAD CLOSED.

1038 AM     FLASH FLOOD      2 S NOVELTY             39.98N 92.21W
08/27/2004                   KNOX               MO   LAW ENFORCEMENT

            WATER OVER ROAD AT STATE ROAD 151. ROAD CLOSED.

1038 AM     FLASH FLOOD      4 S KNOX CITY           40.09N 92.01W
08/27/2004                   KNOX               MO   LAW ENFORCEMENT

            WATER OVER ROAD AT ROUTE E. ROAD CLOSED.

1040 AM     FLASH FLOOD      PALMYRA                 39.80N 91.52W
08/27/2004                   MARION             MO   LAW ENFORCEMENT

            WATER OVER COUNTY ROADS 230... 402... 409. ROADS CLOSED.

1120 AM     FLASH FLOOD      CENTER                  39.51N 91.53W
08/27/2004                   RALLS              MO   LAW ENFORCEMENT

            WATER OVER ROAD AT INTERSECTION OF STATE ROAD 19 AND
            COUNTY ROAD V. ROAD PASSABLE.

1120 AM     FLASH FLOOD      KINDERHOOK              39.70N 91.15W
08/27/2004                   PIKE               IL   LAW ENFORCEMENT

            WATER OVER ROAD ON STATE ROUTE 106. ROAD PASSABLE.

&&

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:46 AM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Monroe, Pike, Ralls and 1 more4 hr
Aug 27, 2:09 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery51 min
Aug 27, 2:16 PM CDTTornado WarningLSXCallaway, Montgomery44 min
Aug 27, 2:46 PM CDTTornado WarningLSXWarren44 min
Aug 27, 2:50 PM CDTSevere Thunderstorm WarningLSXOsage25 min
Aug 27, 3:10 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage50 min
Aug 27, 3:30 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren45 min
Aug 27, 4:11 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis49 min
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningLSXMadison47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.